Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 112, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 31, 2012, 3:31 PM CDT for Washington Parish, Louisiana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2012, 3:31 PM CDT (20:31 UTC)
- Expired
- May 31, 2012, 4:00 PM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Washington Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:50 PM CDT | TSTM WND DMG | 10 E Franklinton, LA | TREES DOWN ALONG HWY 436 NEAR PINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1878 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804
WUUS54 KLIX 312031
SVRLIX
LAC117-312100-
/O.NEW.KLIX.SV.W.0112.120531T2031Z-120531T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT THU MAY 31 2012
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF FRANKLINTON...
* UNTIL 400 PM CDT
* AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FRANKLINTON...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED PARISH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
&&
LAT...LON 3099 9015 3100 8990 3080 8989 3071 9020
3086 9026
TIME...MOT...LOC 2031Z 234DEG 17KT 3084 9017
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:22 PM CDT, 9 minutes earlier.
Area forecast discussion, May 31, 3:22 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 PM CDT THU MAY 31 2012
.SHORT TERM...
MOST WEATHER CONCERNS THIS PACKAGE ARE IN THE CURRENT 6 HOURS OR
SO ASSOCIATED WITH MCV INDUCED CONVECTIVE COMPLEX ROLLING THROUGH
THE FORECAST AREA THIS AFTERNOON. THERE HAVE BEEN SEVERAL REPORTS
OF WIND DAMAGE AND HAIL ACROSS THE AREA WITH OCCASIONAL SHORT-
LIVED ROTATIONS NOTED ON RADAR FROM TIME TO TIME. NEW WATCH POSTED
FOR THE EASTERN HALF OF CWA TO RUN THROUGH 9 PM. WILL LIKELY START
SHAVING WESTERN PORTIONS OF WS327 PRIOR TO ZONE ISSUANCE IN AREAS
WHERE THREAT HAS ENDED. COLD FRONT ENTERING WESTERN LOUISIANA
SHOULD CONTINUE TO MOVE THROUGH THE AREA OVERNIGHT AND CLEAR THE
LAND AREAS BY DAYBREAK FRIDAY...PERHAPS STILL LINGERING ACROSS THE
COASTAL WATERS. HAVE NOT MADE MANY CHANGES TO FORECAST
TEMPERATURES AND RAIN CHANCES BEYOND FRIDAY AS THE TREND SEEMS TO
BE ON TRACK PER MODEL GUIDANCE.
.LONG TERM...
COLD FRONT SHOULD DISSIPATE AND RETREAT NORTHWARD SUNDAY WITH DEEP
FETCHED TROPICAL FLOW BECOMING ESTABLISHED FOR MUCH OF NEXT WEEK.
THIS SHOULD BRING NEAR TO ABOVE NORMAL TEMPERATURES AND TYPICAL
DAY TO DAY RAIN CHANCES ASSOCIATED WITH GULF AND LAKE BREEZE
INTERACTIONS. MODELS IMPLYING A BERMUDA RIDGE REGIME FOR MUCH OF
THE WEEK ONCE THE FRONT GETS FLUSHED OUT OF REGION.
&&
.AVIATION...
CONVECTIVE IMPACTS AT TERMINALS TO LOWER CONDITIONS BRIEFLY TO
MVFR THROUGH ABOUT 00Z. OTHERWISE VFR CONDITIONS ARE EXPECTED
OUTSIDE CONVECTION. LARGE RAIN SHIELD BEHIND LEADING EDGE APPEARS
TO BE COMING FROM MID LAYER DECK ABOVE 070.
&&
.MARINE...
OUTSIDE OF LOCALLY ROUGH SEAS GENERATED FROM THUNDERSTORMS THIS
EVENING...SEAS SHOULD REMAIN RATHER LOW NEXT FEW DAYS UNTIL STEADY
STATE ONSHORE FLOW BECOMES ESTABLISHED MONDAY ONWARD...BRINGING A
LONG FETCHED GROUND SWELL TRAIN INTO THE COASTAL AREAS NEXT WEEK.
&&
.DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...STORM SPOTTERS/HIGH IMPACTS DESK/OZONE HAM RADIO.
ACTIVITIES...SEVERE WEATHER SURVEILLANCE/WARNING ISSUANCES.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 66 86 58 87 / 60 20 10 10
BTR 69 88 61 88 / 50 20 10 10
ASD 71 88 61 88 / 50 30 10 10
MSY 73 87 71 88 / 50 30 10 10
GPT 72 89 64 86 / 50 40 10 10
PQL 71 87 61 88 / 50 40 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
24/RRHazardous weather outlook, May 31, 10:49 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1049 AM CDT THU MAY 31 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-011600- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1049 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH LATE TONIGHT. A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THROUGH 6 PM OVER PORTIONS OF SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA. THE WATCH WILL BE ALONG AND WEST OF A LINE FROM MCCOMB TO MORGAN CITY...INCLUDING THE ENTIRE BATON ROUGE METROPOLITAN AREA. THE SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE OVERNIGHT IN ADVANCE OF AN APPROACHING COLD FRONT. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING STRIKES. AN ISOLATED TORNADO IS POSSIBLE. LOCALLY VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE NEAR ANY SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING SOUTH OF LAKE PONTCHARTRAIN AND ON THE COASTAL WATERS. A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE AREA FRIDAY AND A FEW STORMS ALONG THE FRONT MAY POSSIBLY BE STRONG. THE MAIN THREAT FROM ONE OR TWO STRONG STORMS MAY BE STRONG GUSTY WINDS UP TO 35 MILES AN HOUR...SMALL HAIL AND FREQUENT LIGHTNING STRIKES. FOR THE PERIOD SATURDAY THROUGH WEDNESDAY...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED IN THE WATCH AREA AT THIS TIME. ACTIVATION MAY ALSO BE NEEDED ACROSS MUCH OF THE REST OF THE AREA LATE THIS AFTERNOON THROUGH EARLY FRIDAY MORNING.
In the hours before
Special weather statement, May 31, 1:33 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 133 PM CDT THU MAY 31 2012 LAZ034>036-046>049-MSZ068-069-311945- POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-WILKINSON-AMITE- INCLUDING THE CITIES OF...NEW ROADS...LIVONIA... ST. FRANCISVILLE...JACKSON...CLINTON...PLAQUEMINE... WHITE CASTLE...PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE... GONZALES...DONALDSONVILLE...CENTREVILLE...WOODVILLE...GLOSTER... LIBERTY...CROSBY 133 PM CDT THU MAY 31 2012 ...SCATTERED STRONG THUNDERSTORMS TO AFFECT THE BATON ROUGE AREA... AT 130 PM...SCATTERED STRONG THUNDERSTORMS WERE MOVING ACROSS THE ATCHAFALAYA RIVER BASIN INTO SOUTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI. THE STORMS WERE MOVING EAST AT 15 MPH. THE STRONGEST STORMS ARE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE...WIND GUSTS AROUND 40 MPH...DANGEROUS LIGHTNING AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR THE AREA. PEOPLE IN THE BATON ROUGE AREA SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.
Local storm report, May 31, 2:28 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 7 S CLINTON 30.76N 91.01W
05/31/2012 M1.00 INCH EAST FELICIANA LA STORM CHASER
&&
HMTLocal storm report, May 31, 2:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
243 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG BATON ROUGE 30.45N 91.13W
05/31/2012 EAST BATON ROUGE LA BROADCAST MEDIA
POWERLINES DOWN NEAR KBTR AIRPORT
&&
KEGSpecial weather statement, May 31, 2:47 PM CDT, 44 minutes before
LAZ037-039-040-050-058>062-071-072-MSZ070-071-312045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 247 PM CDT THU MAY 31 2012 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA ALONG INTERSTATE 55... AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 28 MILES NORTH OF FRANKLINTON TO 32 MILES SOUTH OF HAHNVILLE...MOVING EAST AT 25 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS ALONG INTERSTATE 55...INCLUDING HAMMOND...NORCO...DES ALLEMANDS...BOUTTE... DESTREHAN... TYLERTOWN...KENNER...NEW ORLEANS ARMSTRONG AIRPORT...WAGGAMAN...MADISONVILLE...HARAHAN... METAIRIE...AVONDALE...FOLSOM...BRIDGE CITY...MANDEVILLE...COVINGTON...WESTWEGO AND MARRERO THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, May 31, 3:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
310 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL HAMMOND 30.51N 90.46W
05/31/2012 M1.00 INCH TANGIPAHOA LA CO-OP OBSERVER
CO-OP OBSERVER REPORTED QUARTER SIZE HAIL FALLING IN
HAMMOND.
&&
KEGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:00 PM CDT | Severe Thunderstorm Warning | LIX | Saint James, Saint John the Baptist | 60 min |
| May 31, 2:11 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 34 min |
| May 31, 2:39 PM CDT | Special Marine Warning | LIX | 96 min | |
| May 31, 2:50 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 25 min |
| May 31, 2:55 PM CDT | Tornado Warning | LIX | Livingston, Saint Helena, Tangipahoa | 35 min |
| May 31, 3:25 PM CDT | Special Marine Warning | LIX | 65 min | |
| May 31, 3:49 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 26 min |
| May 31, 4:00 PM CDT | Special Marine Warning | LIX | 30 min | |
| May 31, 5:17 PM CDT | Special Marine Warning | LIX | 88 min | |
| May 31, 5:33 PM CDT | Special Marine Warning | LIX | 87 min | |
| May 31, 6:12 PM CDT | Special Marine Warning | LIX | 63 min | |
| May 31, 6:45 PM CDT | Special Marine Warning | LIX | 60 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.